My 80-year-old husband was diagnosed with dementia several years ago--it is not advanced yet. A year ago his doctor asked if we wanted to try Aricept, but said he was ambivalent about it; it supposedly slowed down the progress of the disease, didn't actually "help" it, and he said its benefit wears off after a year or so. At first we said no, because we try to avoid any unnecessary medications. But later we decided to give it a try--actually donepezil, which is the generic of Aricept. Since starting it, my husband has developed an occasional tremor, which is a side effect of the drug. (The doctor denied knowing anything about it, but it is in articles on the internet.) After being on it almost a year, and since it was supposed to lose effectiveness in a year, we decided to go off it and see if the tremor went away. He went off it for a month. Within a week or two I could see that he was definitely more confused than previously. I hoped that he would adjust and snap back, but after a month, I told the doctor I'd like him to go back on it and see if he returns to the less-confused, more alert mode. (At this point I was not longer concerned about an occasional tremor.) He has been back on it for three weeks now. The first two weeks I saw no improvement, but right at two weeks, he definitely improved, back to what he was a couple months ago. I looked it up on the internet and see that others have also noticed actual improvement two weeks after starting it. There was improvement around the time he first started it, but I was also experimenting at that time with adding in various supplements, so it was hard to say what was helping the most. A friend also told me her dad definitely improved on it. However, I read that others have noticed no immediate improvement on taking it. Oh, and he only takes a half dose--5 mg/day. You are supposed to up it to 10 mg/day after a month, but when we had tried that earlier, the next morning he broke out in a burning rash around his mouth the next day, which was painful for 2-3 weeks (and also a bloodshot eye), so we kept it at 5 and have never upped it. When we recently restarted it, he did develop a mild case of the burning lips again but it is gone now. Not sure if I want to up it in the future. Just thought I would share our experience in case anyone else is taking or thinking about taking Aricept and is wondering about its benefit.